Virginia, 2020

Tropical Storm in Virginia, August 4, 2020

August 4, 2020 · NWS AKQ · 17 events in 17 counties and zones

The center of Tropical Storm Isaias tracked north just inland of the Middle Atlantic Coast from late Monday night, August 3rd through Tuesday morning, August 4th. The tropical storm produced tropical storm force winds and associated wind damage across portions of eastern Virginia.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.8 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

The center of Tropical Storm Isaias tracked north just inland of the Middle Atlantic Coast from late Monday night, August 3rd through Tuesday morning, August 4th. The tropical storm produced tropical storm force winds and associated wind damage across portions of eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 1:52 AM EST, 8 minutes earlier.

Area forecast discussion, Aug 4, 1:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
252 AM EDT Tue Aug 4 2020

.SYNOPSIS...
Tropical cyclone Isaias impacts the region into early this
afternoon. This will bring heavy rain, breezy to windy
conditions, as well as a threat of tornadoes toward the coast.
Improving weather expected this afternoon as Isaias moves away
from the local area. More typical Summer conditions return for
Wednesday through Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 245 AM EDT Tuesday...

TC Isaias tracking through ern NC attm...continuing to spread
widespread RA and gradually increasing winds N into the FA. Its
been a busy few hrs across far SE VA-NE NC wrt poss tornadoes
and that will continue/spread N through ern VA/lower SE MD this
morning (as well as the RA continuing) as strong SRH
continues/spreads nwd. Heaviest RA still forecast inland from
the (immediate) coast. Rain rates greater than 1" per hr still
poss. Keeping Flash Flood Watch going (though as RA winds
down/ends this afternoon) but will likely be able to cancel it
early (before 02Z/05). Tornado Watches (ern portions) will
remain as well this morning (may need to extend the one covering
Hampton Roads and NE NC into more of the morning hrs depending
on how fast TC Isaias arrives). Strongest winds expected to be
near/along and E of the track of Isaias as it tracks quickly NNE
this morning. Will need to watch for a short period of dry air
entering the storm on the WSW portion for brief stronger wind
gusts I 95 on wwd.

Conditions improve rapidly from SW-NE midday through this
afternoon. There may still be an ISOLD SHRA or tstm otw becoming
partly sunny. Highs in the l-m80s.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
As of 245 AM EDT Tuesday...

More typical Summer wx region tonight through Thu. Generally
partly cloudy tonight/partly sunny Wed and Thu. There is a CHC
for mainly diurnal SHRAs/tstms both days. Seasonable temperatures
with lows in the u60s-m70s tonight/Wed night. Highs in the
m80s-around 90F Wed and Thu.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 400 PM EDT Monday...

Going with a blend of the 12Z/03 GFS and 12Z/03 ECMWF for the
extended period. Until a shortwave trough to the west of the
area Thu night, combined with a lingering frontal boundary over
ESE portions of the region, move off the coast, there will
continue to be chc to likely PoPs from Thu night through Sat
across much of the CWA. Only slight to small chc PoPs for Sat
night into Mon morning, as high pressure tries to build in from
the NW or N. Increasing chances again Mon aftn into Mon evening,
esply inland/Piedmont locations. Highs will range from the mid
80s to near 90 through the period, with lows in the upper 60s to
mid 70s.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
As of 110 AM EDT Tuesday...

Rain and wind continuing to increase through the rest of the
night as TC Isaias tracks N through ern NC. CIGS to lower to
MVFR with occasional IFR CIGS and VSBYS in R+. SE winds ahead
of the TC gust btwn 40-60 kts across coastal TAF sites then
switch to the SW and gust btwn 30-40 kts behind it (after
12-15Z/04) - as TC tracks NNE through ern VA/lower SE MD Tue
morning/midday. The rain ends by 18Z Wed with BKN (VFR) CU
during the afternoon along with diminishing SW winds. Conditions
transition back to more diurnal showers/tstms Wed through Sat.

&&

.MARINE...
As of 400 PM EDT Monday...

Late this afternoon, Tropical Storm Isaias was moving northward
off the coast of GA, with high pressure well offshore of the
Mid- Atlantic coast. Winds are generally S-SW at 5-15 kt with
seas of ~3 ft and waves of 1-2 ft on the bay. Isaias will
significantly impact the area waters from late tonight-Tuesday.
Tropical Storm Warnings remain in effect for all marine zones.

Fairly high confidence forecast with respect to Isaias, as
models are now in very good agreement with respect to timing. In
general, the 12z/03 models (especially some of the CAMs)
continue to show a modest increase in strength over the next
12-24 hours vs the previous forecast, resulting in a slightly
stronger wind field for our area. The latest NHC track is faster
and shows Isaias making landfall just S of the NC/SC border
late this evening before moving to just east of Raleigh. Isaias
will likely track NNE just to the west of the Chesapeake Bay on
Tuesday morning before quickly exiting to the N/NE Tue
afternoon. Isaias is expected to be a strong tropical storm as
it tracks through the area, so TS Warnings remain in effect for
the ocean, bay, Currituck Sound, and all of the rivers. Still
looks like the most likely timing for tropical storm conditions
will be from around 2 AM through 2 PM Tuesday. The earliest
onset of TS conditions will be across srn marine zones, with the
latest onset of TS conditions occurring across nrn marine
zones. There is the potential for sustained winds of 40-50 kt
with gusts up to 60-65 kt during this timeframe. The strongest
winds will generally be from the S or SE across the marine area
(E of the center of Isaias). However, there are some hints that
there will be a brief (~1 hour) period of 50-65 kt gusts as
winds turn to the west on the back side of Isaias at the tail
end of the event as drier air mixes into the boundary layer.
This will be something to watch for closely (and has been
modeled by a good portion of the CAMs). Given that Isaias will
be gaining forward speed as it tracks through the area, tropical
storm conditions will last no more than 6-8 hours or so at any
given location. Dangerous waves/seas (could see seas of 12- 15
ft w/ waves of 6-9 ft on the bay) are expected through the
duration of tropical storm conditions. Seas quickly decrease Tue
evening in the wake of Isaias. Sub-SCA conditions return on Wed
and are expected to last through Fri. Please see the latest
advisories from the National Hurricane Center concerning the
track of Hurricane Isaias.

&&

.TIDES/COASTAL FLOODING...
As of 530 PM EDT Monday...

Tidal flooding is expected across parts of the area on Tuesday
as TS Isaias tracks NNE through the area. Strong S to SE winds
for a 6-8 hour period will result in rapidly rising water levels
across the mid/upper Ches Bay (especially the bayside of the
Lower MD Ern Shore) and also in areas on the north side of the
Albemarle/Currituck Sounds. In coordination with neighboring
offices, Coastal Flood Watches have been upgraded to warnings on
the east side of the Ches Bay (from Dorchester County S to
Northampton VA). A Storm Surge Warning is now in effect for
areas on the north side of the Albemarle Sound, where moderate
to potentially major tidal flooding is expected on Tue. Watches
have been converted to advisories across the VA Northern Neck
where minor tidal flooding is expected on Tuesday.

Moderate coastal flooding is expected on the bayside of the
Lower Eastern Shore (highest confidence from Cambridge to
Crisfield, with lesser confidence on the bayside of
Accomack/Northampton Counties). It is possible (but not the most
likely scenario) that sites on the bayside of the Lower MD
Eastern Shore (mainly Cambridge/Bishop's Head) could crest
around major flood thresholds during Tuesday's high tide. This
could happen if there is a short period of very strong westerly
winds on the tail end of the storm that act to push water
toward the bay side of the Lower MD Ern Shore. The latest
guidance still shows potential for water to be trapped in the
northern Ches Bay, but has backed off on water levels somewhat.
The forecast will show minor flooding on the bayside of the
Lower Ern Shore early Wed AM. Will run the warning for the Ern
Shore through 06z Wed for now, but may cancel early if things
continue to trend downward.

&&

.CLIMATE...
As of 800 PM EDT Monday...

RIC official had a high temperature of 90F Mon which made it 25
consecutive days of 90+F temperatures (the 2nd longest streak in
the period of record). The longest streak on record is 27 days
in 1995.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ021>023.
     Tropical Storm Warning for MDZ021>025.
     Coastal Flood Warning until 2 AM EDT Wednesday for MDZ021>023.
NC...Flash Flood Watch through this evening for NCZ012>014-030.
     Tropical Storm Warning for NCZ012>017-030>032-102.
VA...Flash Flood Watch through this evening for VAZ048-060>062-
     064>069-075>090-092-093-096-509>524.
     Tropical Storm Warning for VAZ064-075>090-092-093-095>100-
     511>525.
     Coastal Flood Warning until 2 AM EDT Wednesday for VAZ099-100.
     Coastal Flood Warning until 8 PM EDT this evening for VAZ098.
     Coastal Flood Advisory until 8 PM EDT this evening for VAZ075-
     077.
MARINE...Tropical Storm Warning for ANZ630>638-650-652-654-656-658.
&&

SYNOPSIS...AJZ/ALB
NEAR TERM...ALB
SHORT TERM...AJZ/ALB
LONG TERM...TMG
AVIATION...ALB
MARINE...ERI
TIDES/COASTAL FLOODING...AKQ
CLIMATE...AKQ
Hazardous weather outlook, Aug 4, 12:06 AM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
106 AM EDT Tue Aug 4 2020

VAZ064-076-078>090-092-511>522-050515-
Caroline-Richmond-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-VAZ095-097-525-050515-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Hampton/Poquoson-
106 AM EDT Tue Aug 4 2020

...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-065>069-509-510-050515-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-VAZ093-096-523-524-050515-
Northampton-Hertford-Gates-Bertie-Isle of Wight-Suffolk-York-
Newport News-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-050515-
Virginia Beach-
106 AM EDT Tue Aug 4 2020

...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Warning.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone
Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-050515-
Accomack-Northampton-
106 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>023-050515-
Dorchester-Wicomico-Somerset-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone
Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-050515-
Inland Worcester-
106 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-050515-
Maryland Beaches-
106 AM EDT Tue Aug 4 2020

...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-077-050515-
Westmoreland-Northumberland-
106 AM EDT Tue Aug 4 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO
8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.
   Coastal Flood Advisory.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible impacts from Tropical
Cyclone
Isaias.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-050515-
Eastern Currituck-
106 AM EDT Tue Aug 4 2020

...TORNADO WATCH 414 IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.
   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 12:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
143 AM EDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TORNADO          1 SE WINDSOR            35.99N 76.93W
08/04/2020                   BERTIE             NC   911 CALL CENTER

            911 CALL CENTER CONFIRMED A TORNADO IN THE
            WINDSOR AREA. SOME DAMAGE HAS BEEN REPORTED.
            TIME ESTIMATED BY RADAR.

&&

FISHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 tropical storm. Local standard time, as filed.

Tropical Storm, Accomack

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Accomack forecast zone
Property damage
$250,000
Reported by
ASOS
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 59 knots (68 mph) was measured at WAL. Wind gust of 47 knots (54 mph) was measured at MFV.

Tropical Storm, Chesapeake

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Chesapeake forecast zone
Property damage
$250,000
Reported by
AWOS
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 43 knots (49 mph) was measured at NFE.

Tropical Storm, Gloucester

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Gloucester forecast zone
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gusts averaged between 40 and 50 knots.

Tropical Storm, Hampton/Poquoson

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Hampton/Poquoson forecast zone
Property damage
$200,000
Reported by
ASOS
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 51 knots (59 mph) was measured at LFI. Wind gust of 59 knots (68 mph) was measured at Poquoson.

Tropical Storm, Isle of Wight

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Isle of Wight forecast zone
Property damage
$150,000
Reported by
Emergency Manager

Tropical storm winds downed and uprooted several trees and power lines, produced minor structural damage, and caused power outages across the county. Wind gusts averaged between 35 and 45 knots.

Tropical Storm, James City

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
James City forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced minor structural damage, and caused power outages across the county. Wind gusts averaged between 35 and 45 knots.

Tropical Storm, Lancaster

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Lancaster forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced minor structural damage, and caused power outages across the county. Wind gusts averaged between 35 and 45 knots.

Tropical Storm, Mathews

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Mathews forecast zone
Property damage
$150,000
Reported by
Mesonet
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 43 knots (49 mph) was measured at Gwynn.

Tropical Storm, Middlesex

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Middlesex forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced minor structural damage, and caused power outages across the county. Wind gust of 42 knots (48 mph) was measured at Saluda.

Tropical Storm, Newport News

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Newport News forecast zone
Property damage
$150,000
Reported by
ASOS
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 46 knots (53 mph) was measured at PHF.

Tropical Storm, Norfolk

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Norfolk forecast zone
Property damage
$200,000
Reported by
ASOS

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 53 knots (61 mph) was measured at ORF. Wind gust of 52 knots (60 mph) was measured at NGU.

Tropical Storm, Northampton

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Northampton forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gusts averaged between 40 and 50 knots.

Tropical Storm, Northumberland

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Northumberland forecast zone
Property damage
$150,000
Reported by
C-MAN Station
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 55 knots (63 mph) was measured at Lewisetta.

Tropical Storm, Suffolk

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Suffolk forecast zone
Property damage
$150,000
Reported by
AWOS

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 43 knots (49 mph) was measured at Suffolk.

Tropical Storm, Surry

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Surry forecast zone
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced minor structural damage, and caused power outages across the county. Wind gusts averaged between 35 and 45 knots.

Tropical Storm, Virginia Beach

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
Virginia Beach forecast zone
Property damage
$200,000
Reported by
ASOS
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gust of 58 knots (67 mph) was measured at NTU. Wind gust of 51 knots (59 mph) was measured at Virginia Beach.

Tropical Storm, York

When
August 4, 2:00 AM EST to 11:00 AM EST
Where
York forecast zone
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Tropical storm winds downed and uprooted several trees and power lines, produced significant structural damage, and caused power outages across the county. Wind gusts averaged between 35 and 45 knots.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917152, 917153, 917154, 917155, 917156, 917157, 917158, 917165, 917174, 917175, 917179, 917180, 917222, 917223, 917227, 917228, 917233.